Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 162, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2022, 1:24 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2022, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 6, 2022, 2:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:31 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 6, 12:31 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1231 PM EDT Wed Jul 6 2022
.SYNOPSIS...
Unsettled weather will continue with daily shower and storm
chances through the work week. Drier conditions finally return
behind a cold frontal passage this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Wednesday...
Adjusted PoPs according to latest radar imagery trends. Second
batch of storms approaching portions of the Middle Ohio Valley
to arrive around 15Z and then spread southeast as they decrease
in intensity. Isolated storms are also developing around the
Tri-state area (WV,KY,OH). Expect some of these storms to
produce heavy rain and damaging winds. Rest of forecast remains
on track.
As of 655 AM Wednesday...
Convection this morning has become primarily outflow driven on
the western flank of the complex system. Based on radar trends
it does appear that activity has picked up speed, which was
noted by hi-res models overnight. This will then allow for the
brief reprieve late this morning into the afternoon ahead of the
next segment of storms sinking down from the north.
As of 340 AM Wednesday...
The forecast area remains in the midst of active weather during
the near term period as a subtropical ridge remains positioned
over the Mississippi Valley. Shortwave energy riding along the
northern periphery of the ridge and a quasi-stationary frontal
boundary draped to the north will maintain a moist and unstable
airmass centered over the Central Appalachians.
We continue on in a series of convective complexes today, with
one currently working its way through the area at the time of
writing. Mesoanalysis early this morning depicts CAPE values
dropping off east of the Ohio River, with storms taking the
path of least resistance down the western extent of the forecast
area where instability is more favorable. Hi-res CAMs don't have
a good handle on radar trends heading into the predawn hours,
but opted to take the swath of highest POPs south and eastward
with clearing taking place in its wake across the north.
The atmosphere then recovers throughout the day as the first
complex system departs, with muggy conditions ramping back up
ahead of the next round of convection later in the afternoon and
evening. During this time, dewpoints permeate in the low to mid
70s for the lowlands and surface temperatures crank back up
into the 80s. Heat index values are progged to remain below
advisory criteria for today.
Renewed convection encroaches once again for the second half of
the day as the next line of storms drifts in along the
northwesterly flow regime in place due to the aforementioned
ridge aloft. Upstream convection will play a huge role in radar
trends here in the Central Appalachians in addition to how much
of a break we receive today in order for the atmosphere to once
again destabilize. Damaging wind, hail, and heavy downpours
remain on the menu within any organized and healthy
thunderstorms from now into Thursday morning.
Formulated a Flood Watch for portions of southeast Ohio and
north-central West Virginia today with two things in mind: one
being antecedent soil conditions in and around the Charleston
metro, slashing one hour FFG below an inch, and two being
additional rainfall anticipated through tonight. With
Precipitable Water values on the upwards of 1.5 to 2 inches,
coupling with encroaching shortwave impulses, storms once again
today could produce heavy rainfall rates that will ignite
localized flash flooding concerns. Repeating and training storms
also contribute to the thought that hydro concerns could arise
throughout the period.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 440 AM Wednesday...
The forecast area remains in the fire hose of shortwave energy
riding along the northern periphery of a subtropical ridge over
the lower Mississippi Valley. Moist, unstable air continues to
feed into a shifty front, on which models are converging on the
idea that it actually sinks southward through the area Thursday.
Thus have lowered PoPs on Thursday until late, when diurnal
heating allows some recovery, and shower and thunderstorm
development. SPC shifts the slight risks for severe
thunderstorms and WPC shifts the slight risk for excessive
rainfall almost entirely south of the area to reflect this
solution, although marginal risks remain.
The marginal severe threat may be realized late Thursday and
Thursday evening. The flood threat is most likely to be
realized when the next short wave arrives Thursday night,
resulting in a further uptick in showers and thunderstorms.
Shower and thunderstorm coverage will be greatest north of the
front, and thus across northern portions of the area, Thursday
night. Elevated instability and PW values cranking up to over
two inches spell a limited severe threat but potential for
excessive rainfall.
The front pushes the front back northward through the area
Friday, and then back south Friday night. The shifting front may
be somewhere in the area from the near term period until
Saturday morning, when it finally pushes south of the area.
Showers and thunderstorms are likely to build south Friday
afternoon, even as the front edges north, with diurnal heating
contributing to development south of the front. SPC carries a
marginal risk for severe weather across southern portions of the
area, along and south of the front, as instability becomes
surface based there Friday afternoon.
The flood threat remains Friday, either side of the front, as
reflected by a slight risk for excessive rainfall in the WPC
outlook.
These threats then shift south and diminish Friday night, as the
sun sets and the front shifts south.
Saturday brings a welcome reprieve from severe and flood hazards
with the front south of the area, although its buckling and
diurnal heating could lead to afternoon showers and
thunderstorms across southeast portions of the forecast area.
Central guidance reflects near normal highs Thursday and Friday,
dropping below normal Saturday, while Saturday night will be
just a touch cooler and less humid, coming out of a very warm
and muggy night Thursday night.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1231 PM Wednesday...
High pressure building in from the northwest will result in many
locations being dry by Sunday. However, diurnal heating may
result in the development of a few showers and storms on Sunday
across the mountain counties.
The high will push southeast Sunday night resulting in southerly
winds and increasing moisture again by Monday. A cold front is
approach the area Tuesday and then push southeast by Wednesday.
As a result, chances for showers and storms will increase
Tuesday with the chance of precipitation continuing through the
remainder of the period.
Temperature guidance suggests highs Sunday will be slightly
below normal with readings near normal Monday through
Wednesday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 655 AM Wednesday...
Radar this morning has been fairly active in regards to showers
and thunderstorms crossing through the area, some of which have
made it overhead of TAF sites. Opted to include a few tempos for
the remaining terminals this morning before we dry out for a few
hours, returning VFR conditions for a fleeting moment today.
The next segment of showers and storms arrive later this
afternoon into the evening timeframe. Brief flight restrictions
will accompany these storms and may inflict an uptick in wind
gusts and heavy downpours.
Behind convection tonight, post-rainfall river valley fog is
likely to develop across the region. Hinted at this potential
across most TAF sites going into Thursday morning.
Outside of brief uptick in surface gusts within thunderstorms
today, winds will generally be light out of a westerly
component on Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Impacts from convection will likely need
to be addressed with short fused updates as convective complexes
approach.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H M M
AFTER 18Z THURSDAY...
Localized IFR conditions are possible in moderate to heavy
showers and thunderstorms through Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday morning for WVZ006>011-013>020-
026>029.
OH...Flood Watch through Thursday morning for OHZ066-067-075-076-
083>087.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/MEK
NEAR TERM...ARJ/MEK
SHORT TERM...TRM
LONG TERM...JSH
AVIATION...MEKHazardous weather outlook, Jul 6, 5:31 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 531 AM EDT Wed Jul 6 2022 OHZ086-087-WVZ006>008-013>016-018-026>028-070945- Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha- Roane-Calhoun-Boone-Clay-Braxton- 531 AM EDT Wed Jul 6 2022 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a slight risk for severe thunderstorms, mainly this afternoon and evening. The main severe threat is damaging wind gusts, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a marginal risk for excessive rainfall the remainder of Thursday and Thursday night, as well as a marginal risk for severe thunderstorms, mainly late Thursday and Thursday evening. There is a slight risk for excessive rainfall and a marginal risk for severe thunderstorms Friday and Friday night mainly during the afternoon and evening hours. The main severe threat is damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-029-070945- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Gilmer- 531 AM EDT Wed Jul 6 2022 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a slight risk for severe thunderstorms, mainly this afternoon and evening. The main severe threat is damaging wind gusts, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a marginal risk for excessive rainfall the remainder of Thursday and Thursday night, as well as a marginal risk for severe thunderstorms, mainly late Thursday and Thursday evening. The main severe threat is damaging wind gusts, although large hail is also possible. There is a slight risk for excessive rainfall on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-070945- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-Logan- McDowell- 531 AM EDT Wed Jul 6 2022 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and southern West Virginia along the Tug Fork. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms and excessive rainfall today and tonight, mainly for this afternoon and evening. The main severe threat is damaging wind gusts, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk for severe thunderstorms and a marginal risk for excessive rainfall Thursday through Friday night, mainly during the afternoon and evening hours. The main severe threat is damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ034-515>524-070945- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- 531 AM EDT Wed Jul 6 2022 This Hazardous Weather Outlook is for the central mountains of West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall and severe thunderstorms today and tonight, mainly for this afternoon and evening. The main severe threat is damaging wind gusts, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for excessive rainfall and severe thunderstorms Thursday and Thursday night, mainly for the afternoon and evening hours. There is a slight risk for excessive rainfall and marginal risk for severe thunderstorms Friday and Friday night, mainly during the afternoon and evening hours. The main severe threat is damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ030>032-039-040-525-526-070945- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph- Southeast Randolph- 531 AM EDT Wed Jul 6 2022 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall and a marginal risk for severe thunderstorms today and tonight, mainly for this afternoon and evening. The main severe threat is damaging wind gusts, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for excessive rainfall and severe thunderstorms Thursday and Thursday night, mainly for the afternoon and evening hours. There is a slight risk for excessive rainfall and Friday. The main severe threat is damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. MEK / TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:19 PM EDT | Areal Flood Warning | RLX | Lincoln | 2 hr |
| Jul 6, 2:27 AM EDT | Flood Watch | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 12 more | 18 hr |
| Jul 6, 3:23 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 37 min |
| Jul 6, 3:23 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 52 min |
| Jul 6, 3:44 PM EDT | Special Weather Statement | RLX | Clay | 31 min |
| Jul 6, 3:55 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Roane | 35 min |
| Jul 6, 4:25 PM EDT | Special Weather Statement | RLX | Kanawha | 35 min |
| Jul 6, 4:29 PM EDT | Special Weather Statement | RLX | Nicholas | 31 min |
| Jul 6, 5:02 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 58 min |
| Jul 6, 5:15 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Wayne | 30 min |
| Jul 6, 5:18 PM EDT | Special Weather Statement | RLX | Kanawha | 42 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Mason, Putnam and 1 more | 30 min |
| Jul 6, 5:50 PM EDT | Special Weather Statement | RLX | Randolph | 25 min |
| Jul 6, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 30 min |
| Jul 6, 6:34 PM EDT | Flash Flood Warning | RLX | Fayette, Kanawha | 3 hr |
| Jul 6, 6:47 PM EDT | Special Weather Statement | RLX | Boone | 28 min |
| Jul 6, 6:53 PM EDT | Special Weather Statement | RLX | Fayette | 37 min |
| Jul 6, 7:25 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| Jul 6, 12:31 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 29 min |
| Jul 6, 12:58 AM EDT | Special Weather Statement | RLX | Perry | 32 min |
| Jul 6, 1:29 AM EDT | Special Weather Statement | RLX | Morgan, Perry | 31 min |
| Jul 6, 2:10 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 35 min |
| Jul 6, 2:40 PM EDT | Special Weather Statement | RLX | Washington | 35 min |
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 27 min |
| Jul 6, 6:20 PM EDT | Special Weather Statement | RLX | Lawrence | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.